Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 2, NWS Amarillo, TX

January 22, 2019Dallam County, Hartley County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Jan 22, 2019, 3:09 AM CST for Dallam County, Hartley County, Texas; Cimarron County, Oklahoma. It took effect at Jan 22, 2019, 6:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2019, 3:09 AM CST (09:09 UTC)
In effect from
Jan 22, 2019, 6:00 AM CST
Expired
Jan 22, 2019, 6:00 PM CST
In force
12 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3371 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WWUS74 KAMA 220909
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
309 AM CST Tue Jan 22 2019

OKZ001-TXZ001-006-230000-
/O.NEW.KAMA.WI.Y.0002.190122T1200Z-190123T0000Z/
Cimarron-Dallam-Hartley-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
and Channing
309 AM CST Tue Jan 22 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING FOR THE FAR
WESTERN OKLAHOMA PANHANDLE AND FAR NORTHWESTERN TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect until 6 PM CST this evening.

* Timing... 6 AM through 6 PM CST. 

* Winds...North 25 to 35 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

Ward
1 follow-up statement
485 
WWUS74 KAMA 230003
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
603 PM CST Tue Jan 22 2019

OKZ001-TXZ001-006-230115-
/O.EXP.KAMA.WI.Y.0002.000000T0000Z-190123T0000Z/
Cimarron-Dallam-Hartley-
Including the cities of Boise City, Keyes, Dalhart, Hartley, 
and Channing
603 PM CST Tue Jan 22 2019

...WIND ADVISORY HAS EXPIRED...

Winds have fallen below advisory criteria. Therefore, the advisory
has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Jan 21, 11:32 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jan 21, 11:32 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1132 PM CST Mon Jan 21 2019

.AVIATION...

Strong cold front continues on pace to move across the area
between 10Z and 15Z from NNW to SSE. Believe saturation of the
lowest layers due to strong cold air advection will bring at least
period of MVFR conditions and trends to the north behind the
front suggest period of IFR at least for GUY between 12z and 18z.
For now have kept IFR confined to GUY, but this will have to be
watched closely. There will also be some flurries and possibly
even very light accumulating snow across near the NRN sites during
the day on Tue. Expect CIGs to improve in the aftn to mostly MVFR
and VFR conditions will develop in the late aftn or evening as
upper level storm system clears to the east pushing drier air into
the area. Other issue will be strong north winds which will
increase behind the front and will gust to 35 to possibly as high
as 45 knots (strongest north). Winds will also subside and improve
heading into the evening as the low pressure system pulls away
from the area.

&&

.PREV DISCUSSION... /Issued 1013 PM CST Mon Jan 21 2019/

UPDATE...

A strong cold front will move across the region mostly between 10Z
and 15Z or so. 00Z NAM and some CAMs are showing a tad more
potential for very light snow mainly across the NW third of the
area. The 00Z NAM12 is most agressive showing some accumulations
of around an inch or more in the OK Panhandle mainly due to it's
depiction of a much sharper H7 trough and assoc convergence.
Bufkit sounding also backing the snow potential but accumulations
more like 1/2" or less from the soundings. Not wanting to jump the
gun too much without seeing full suite of 00Z model guidance. So
for now have increased the mention of flurries across the
northwest. Have updated to show chance of flurries from DHT to
Beaver or so and occasional flurries in Texas and Cimarron Cos.
Kept chc of measurable snow at 20% in the far NW, but this may
change once midnight crew has better look. There is also a slight
chc we see a brief period of light freezing drizzle before the low
cloud temps push to -10 deg C. This will have to be watched. If
if happens, believe it will be short lived as the cloud layer
rapidly cools.

We will also have to address a need for a wnd advisory also across
the north. We have feared the clouds would limit mixing just
enough to preclude advisory level winds. So have continued to hold
off in favor of a short lead time advisory if needed at all. It
will be close. Lastly, given an increase in clouds and flurry
potential, models are also trending much cooler for highs. It is
possible current highs are 4-8 degrees too warm and we may see
much of the area drop below freezing and struggle to reach the
freezing mark again in the aftn.

PREV DISCUSSION... /Issued 653 PM CST Mon Jan 21 2019/

AVIATION...

Strong low level jet of 45 to 50 kts around 2000 ft overnight
will lead to LLWS across the region overnight (DHT and GUY first
half of night and AMA second half). A cold front will bring windy
conditions and some MVFR CIGs on Tuesday. Best chc for low clouds
will be in GUY. Can't rule out low clouds making it to DHT and
AMA, but most guidance keeps CIGs in VFR range for those site and
have kept with this thinking for now. Windy conditions with gusts
of 35 to 45 kts are expected much of the day on Tuesday in the
wake of the front.

PREV DISCUSSION... /Issued 338 PM CST Mon Jan 21 2019/

DISCUSSION...
Western trough, apparent on water vapor imagery, currently digging
into the Four Corners area will be the principal weather feature of
the short term period. This trough is currently generating a good
amount of high cirrus and, at the surface, is driving lee pressure
falls across eastern Colorado which has led to a breezy day across
the Panhandles. This trough will translate eastward onto the Plains
tonight, eventually pushing a cold front south through the
CWA early Tuesday.

Main concerns Tuesday are precipitation potential and winds. Lack of
moisture in much of the column remains a significant limiting factor
for precipitation potential. While moisture profiles look to be
marginally supportive of precipitation by 12z Tuesday morning, by
this time large scale subsidence will have taken over as DNVA will
be present as the trough slides off to the east. Have left mentions
of precipitation out of the forecast for all but our far northwest
as a result. Given strong surface pressure gradient, CAA aloft, and
the previously mentioned subsidence aloft, winds do look to be a
concern Tuesday. Have held off an advisory for now but if current
trends hold, one will eventually be needed.

Trough continues to exit and skies clear for Wednesday. With a light
westerly downslope breeze expected as well, temperatures should
recover to around 50. Clear skies and relatively light winds should
allow temperatures to fall quickly Wednesday night, however.

Next period to watch is late Wednesday night into Thursday morning
as a fast moving upper jet streak noses across the Panhandles. Lack
of moisture in progged soundings again precludes mention of
precipitation, but will at least need to keep an eye on this period
for now. Shallow cold front looks to push through Thursday, limiting
heating potential and holding temperatures below 50.

Northwest flow aloft takes over for the remainder of the forecast
with attendant cool temperatures. Main period to watch this weekend
looks to be Friday night and Saturday morning as a wave embedded in
the northwest flow may approach the region. GFS/EC and several GEFS
members take the wave through NM while the CMC and GEFS members
depict the wave passing a bit closer to the Panhandles. In either
scenario, available moisture appears to be sparse, so have kept a
mention out of the forecast for now.

Ferguson

FIRE WEATHER...
Lee cyclogenesis has driven breezy southwesterly winds this
afternoon. These are expected to continue for the remainder of the
afternoon. The breezy conditions, in combination with RH values
below 20 percent and ERC values in the 25th to 50th percentile,
have led to elevated fire weather danger across much of the
western Panhandles. Expect danger to decrease this evening as RH
values increase and winds take a step back. Tuesday will feature
stout northerly winds in the wake of a cold frontal passage but
higher RH values will keep fire danger below elevated levels.

Ferguson

AVIATION...
For the 18Z TAFs, gusty southwest winds will continue this
afternoon before diminishing some this evening. A strong low level
jet is progged to develop tonight just ahead of a cold front. The
presence of this low level jet will assist in the development of
low level wind shear at KGUY and KAMA around 05Z-06Z which should
persist until the cold front moves across the region. Strong and
gusty northwest to north winds are then expected behind the cold
front. MVFR cigs appear likely to develop at KGUY in the post
frontal airmass. Lower confidence in MVFR cigs at KDHT precludes
mentioning for this fcst cycle.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

88/88
Hazardous weather outlook, Jan 21, 3:26 PM CST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
326 PM CST Mon Jan 21 2019

OKZ001>003-TXZ001>020-317-220930-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
326 PM CST Mon Jan 21 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Elevated fire weather conditions are present this afternoon and
expected to continue through early this evening across the
western half of the Texas and Oklahoma Panhandles due to southwest
winds of 20 to 30 mph along with minimum relative humidity values
hovering in the 15 to 20 percent range.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Sustained north winds around 30 to 40 mph with gusts up to 55 mph
are expected on Tuesday across much of the northern Panhandles in
the wake of a strong cold front. Additionally, some light snow
and flurries are possible across the far western Oklahoma
Panhandle Tuesday morning. Accumulations are expected to be
minor, if any.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert given
the present elevated fire weather conditions this afternoon.

Ferguson

Nearby

Wind Advisories in Texas, 2019Wind Advisories in Oklahoma, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.